Alabama, 2002

Tornadoes in Alabama, November 10, 2002

November 10, 2002 · NWS BMX · 3 events in 3 counties and zones

The Carbon Hill Tornado was the first tornado of the evening. 8 miles west of US Highway 43.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
4
Injuries
38
Property damage
$3.2 million
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

The Carbon Hill Tornado was the first tornado of the evening. It began in Fayette County at 6:52 pm, about 5.6 miles north-northwest of the city of Fayette, and 2.8 miles west of US Highway 43. The tornado moved on a northeast track crossing US 43, State Route 129, and SR 13, and then moved into Walker County just southwest of Carbon Hill at 7:10 pm.It then crossed the western and northern sections of Carbon Hill, downing trees and power lines and damaging many residential structures. Carbon Hill Elementary School was also heavily damaged. The tornado continued northeast, crossing SR5, and exited the county at SR 195. The two deaths associated with this tornado occurred just south of SR 195.Entering Winston County at 7:31 pm, the tornado continued on a northeast path traveling across mostly sparsely populated areas of Bankhead National Forest and several fingers of Smith Lake. It crossed County Road 41 about 1.8 miles south of Arley and then crossed CR 12, finally lifting at 7:45 pm.This tornado was rated an F3 on the Fujita scale, with winds estimated to be in the 150 to 200 mph range. Much of the damage along the track was lesser intensity (F1 and F2). F3 damage occurred in both Fayette and Walker Counties.Total path length for the Carbon Hill Tornado was 44.3 miles, with a width of 1175 yards. Four deaths were reported with this tornado, three in the Rose Hill community of Walker County and one near Arley in Winston County. Injury figures are approximate with three in Fayette County, 20 in Walker County, and 15 in Winston County. About 40 percent of the injuries were treated at local hospitals while about 60 percent of the injuries were considered minor.Structural damage along the path included approximately 47 in Fayette County, 135 in Walker County, and 35 in Winston County. Numbers are approximate because most reports from Red Cross and EMA were made based on the whole county not by tornado.Beg: 33 45.949/87 51.069 End: 34 03.992/87 10.409

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Nov 10, 4:59 PM CST, 1 hour 53 minutes earlier.

Area forecast discussion, Nov 10, 4:59 PM CST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
459 PM CST SUN NOV 10 2002

GOING TO UPDATE TO INCLUDE THE NEW TORNADO WATCH.

.BHM...NONE.
Hazardous weather outlook, Nov 10, 1:00 PM CST, 5 hours 52 minutes before
ALZ001>050-102200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
100 PM CST SUN NOV 10 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL ALABAMA.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

A STRONG COLD FRONT WILL BE MOVING TOWARDS ALABAMA TONIGHT.  AHEAD
OF THIS SYSTEM...EXPECT INCREASING SHOWER AND THUNDERSTORM ACTIVITY.
THIS ACTIVITY SHOULD CONTINUE TO INCREASE IN AREAL COVERAGE AND
STRENGTH THIS EVENING AND INTO TONIGHT.  DEWPOINT TEMPERATURES AND
INSTABILITIES WILL CONTINUE TO INCREASE THROUGH THE EVENING AHEAD OF
THIS COLD FRONT.  THE STORM PREDICTION CENTER HAS PLACE MUCH OF
NORTHERN ALABAMA UNDER A HIGH RISK OF SEVERE STORMS TONIGHT.  THE
COUNTIES UNDER THE HIGH RISK ARE GENERALLY NORTH AND WEST OF
INTERSTATE 59.  ISOLATED TORNADOES...DAMAGING STRAIGHT LINE WINDS...
AND EVEN SOME LARGE HAIL MAY BE ENCOUNTERED IN SOME OF THE STRONGEST
STORMS.

A MODERATE RISK OF SEVERE THUNDERSTORMS IS POSSIBLE OVER THE
REMAINDER OF CENTRAL ALABAMA. THE SEVERE RISKS TAPERS OFF FARTHER
SOUTH TO A SLIGHT RISK ACROSS SOUTH-CENTRAL ALABAMA.

ALL PERSONS ACROSS THE STATE NEED TO REMAIN ALERT TONIGHT FOR
RAPIDLY CHANGING WEATHER CONDITIONS...AND SHOULD BE READY TO TAKE
THE NECESSARY SAFETY PRECAUTIONS TO PROTECT LIFE AND PROPERLY.

.SPOTTER CALL TO ACTION STATEMENT...

EMERGENCY MANAGEMENT AND STORM SPOTTER ACTIVATION WILL PROBABLY BE
REQUIRED BY THIS EVENING OVER NORTHWEST ALABAMA.  ALL COUNTIES IN THE
HIGH AND MODERATE RISK AREAS WILL PROBABLY BE ACTIVATED AT SOMETIME
DURING THE EVENING AND OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)...
THIS COLD FRONT WILL STALL OUT ACROSS THE SOUTHERN PORTION OF THE
FORECAST AREA KEEPING A CHANCE OF THUNDERSTORMS IN THE FORECAST ON
MONDAY.  HOWEVER...WIDESPREAD SEVERE THUNDERSTORMS ARE NOT
ANTICIPATED.  THEN ANOTHER UPPER LEVEL SYSTEM WILL MOVE IN FROM THE
WEST ON TUESDAY PUSHING THE RAIN AND THUNDERSTORM ACTIVITY OUT OF
ALABAMA TUESDAY NIGHT.

In the hours before

Special weather statement, Nov 10, 5:44 PM CST, 1 hour 8 minutes before
ALZ011>014-110045-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
544 PM CST SUN NOV 10 2002

.A THUNDERSTORM ADVISORY IN EFFECT FOR FAYETTE...LAMAR...WINSTON AND
MARION COUNTIES UNTIL 645 PM CST...

.FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM APPROACHING
STORMS.

AT 540 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 29 MILES SOUTHWEST OF
MOLLOY...MISSISSIPPI...MOVING NORTHEAST AT 50 MPH.

* THIS STORM WILL AFFECT AREAS IN AND NEAR...BEAR
CREEK...BEAVERTON...BRILLIANT...GU-WIN...GUIN...LYNN...MANSFIELD...MO
LLOY...NATURAL BRIDGE...SULLIGENT...VERNON...WAYSIDE...WHITEHOUSE AND
WINFIELD.

STRONG WINDS COULD KNOCK DOWN SMALL TREE LIMBS OR BRANCHES. UNSECURED
SMALL OBJECTS COULD BE BLOWN AROUND. SOME MINOR STRUCTURAL DAMAGE TO
NEW CONSTRUCTION SITES OR OLDER DETERIORATING BUILDINGS IS POSSIBLE.

LAT...LON 3357 8873 3343 8860 3406 8750 3428 8770

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 tornado. Local standard time, as filed.

Tornado, Fayette

When
November 10, 6:52 PM CST to 7:10 PM CST
Where
Fayette County, 6 mi NNW of Fayette
Rating
F3
Path length
16.1 mi
Path width
1,175 yd
Injuries
3 direct, 0 indirect
Property damage
$500,000
Reported by
NWS STORM SURVEY
Coordinates
33.750, -87.867

Tornado, Walker

When
November 10, 7:10 PM CST to 7:31 PM CST
Where
Walker County, 5 mi SW of Carbon Hill
Rating
F3
Path length
16.9 mi
Path width
1,175 yd
Deaths
3 direct, 0 indirect
Injuries
20 direct, 0 indirect
Property damage
$2.5 million
Reported by
NWS STORM SURVEY
Coordinates
33.833, -87.583

Tornado, Winston

When
November 10, 7:31 PM CST to 7:45 PM CST
Where
Winston County, 4 mi SE of Poplar Spgs
Rating
F3
Path length
11.3 mi
Path width
1,175 yd
Deaths
1 direct, 0 indirect
Injuries
15 direct, 0 indirect
Property damage
$200,000
Reported by
NWS STORM SURVEY
Coordinates
34.000, -87.350

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Walker2002-11-1053MaleOutside/Open AreasDirect
Tornado, Walker2002-11-1061MaleMobile/Trailer HomeDirect
Tornado, Walker2002-11-1062FemaleMobile/Trailer HomeDirect
Tornado, Winston2002-12-1891MalePermanent HomeDirect

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2002Every state in 2002This day in weather historyThe tornado archive for Alabama, 2002Warnings in Alabama, November 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5321431, 5321432, 5321433.